Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Blacksburg, VA

June 10, 2008Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 2008, 8:40 PM EDT for Appomattox County, Buckingham County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2008, 8:40 PM EDT (00:40 UTC)
Expired
Jun 10, 2008, 9:45 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Buckingham County, VA

The radar

The Roanoke radar (KFCX), 157 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:15 PM EDTHAIL 1New Canton, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 110040
SVRRNK
VAC011-029-110145-
/O.NEW.KRNK.SV.W.0151.080611T0040Z-080611T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 945 PM EDT.

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ANDERSONVILLE...OR 7 MILES SOUTHWEST OF DILLWYN...AND MOVING
  NORTHEAST AT 22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANDERSONVILLE...
  DILLWYN...
  GOLD HILL...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3763 7825 3734 7847 3734 7852 3738 7858
      3733 7861 3731 7887 3746 7898 3753 7890
      3754 7885 3760 7885 3763 7881 3764 7874
      3770 7871 3769 7867 3772 7867 3775 7862
      3777 7847 3769 7824
TIME...MOT...LOC 0040Z 246DEG 19KT 3746 7849

$$
3 follow-up statements
000 
WWUS51 KRNK 110110
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT TUE JUN 10 2008

VAC011-029-110145-
/O.CON.KRNK.SV.W.0151.000000T0000Z-080611T0145Z/
APPOMATTOX VA-BUCKINGHAM VA-
910 PM EDT TUE JUN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR BUCKINGHAM AND NORTHERN APPOMATTOX COUNTIES...

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES EAST OF DILLWYN...OR NEAR CUMBERLAND...MOVING
NORTHEAST AT 22 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
CANTON.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3763 7825 3734 7847 3734 7852 3738 7858
      3733 7861 3731 7887 3746 7898 3753 7890
      3754 7885 3760 7885 3763 7881 3764 7874
      3770 7871 3769 7867 3772 7867 3775 7862
      3777 7847 3769 7824
TIME...MOT...LOC 0110Z 246DEG 19KT 3752 7831

$$
000 
WWUS51 KRNK 110129
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EDT TUE JUN 10 2008

VAC011-029-110145-
/O.CON.KRNK.SV.W.0151.000000T0000Z-080611T0145Z/
APPOMATTOX VA-BUCKINGHAM VA-
929 PM EDT TUE JUN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR BUCKINGHAM AND NORTHERN APPOMATTOX COUNTIES...

AT 926 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR TOGA...OR 8 MILES SOUTHEAST OF BENT 
CREEK...MOVING NORTH EAST AT 16 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINGINA...SHEPPARDS...NEW CANTON...GOLD HILL...DILLWYN...CENTENARY...
BUCKINGHAM AND ANDERSONVILLE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

QUARTER SIZED HAIL HAS BEEN REPORTED IN NEW CANTON WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3763 7825 3734 7847 3734 7852 3738 7858
      3733 7861 3731 7887 3746 7898 3753 7890
      3754 7885 3760 7885 3763 7881 3764 7874
      3770 7871 3769 7867 3772 7867 3775 7862
      3777 7847 3769 7824
TIME...MOT...LOC 0129Z 248DEG 14KT 3748 7869

$$
000 
WWUS51 KRNK 110148
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EDT TUE JUN 10 2008

VAC011-029-110158-
/O.EXP.KRNK.SV.W.0151.000000T0000Z-080611T0145Z/
APPOMATTOX VA-BUCKINGHAM VA-
948 PM EDT TUE JUN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN 
BUCKINGHAM AND NORTHERN APPOMATTOX COUNTIES EXPIRED AT 945 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3763 7825 3734 7847 3734 7852 3738 7858
      3733 7861 3731 7887 3746 7898 3753 7890
      3754 7885 3760 7885 3763 7881 3764 7874
      3770 7871 3769 7867 3772 7867 3775 7862
      3777 7847 3769 7824
TIME...MOT...LOC 0129Z 248DEG 14KT 3748 7869

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:35 PM EDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 2:35 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA TONIGHT...AND
THEN STALL ACROSS NORTH CAROLINA WEDNESDAY. THE FRONT WILL LIFT
NORTH ACROSS THE REGION THURSDAY. SHOWERS AND THUNDERSTORMS WILL
BE NUMEROUS AHEAD OF THE FRONT THIS AFTERNOON AND EVENING...WITH
THE BEST COVERAGE IN THE MOUNTAINS. TEMPERATURES WILL BE A BIT
COOLER TODAY WITH INCREASING CLOUDS IN THE AFTERNOON.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
THUNDERSTORMS WILL DEVELOP BETWEEN 18-21Z ALONG THE COLD FRONT
COMING OUT OF THE OHIO VALLEY AND ALONG THE LEE TROF EAST OF THE
BLUE RIDGE. THROUGH 21Z THE BEST COVERAGE OF STORMS IS EXPECTED TO
BE IN THE MOUNTAINS THEN AFTER 00Z THE FOCUS WILL SHIFT TO EAST OF
THE BLUE RIDGE. SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING WITH
SURFACE CAPE VALUES BETWEEN 1600-2400 J/KG AND ATMOSPHERIC MOISTURE
IS ABUNDANT. HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANYONE
STORM...HEAVY DOWNPOURS COULD ALSO LEAD TO LOCALIZED FLOODING.

THE WEAK COLD FRONT SHOULD CLEAR THE AREA AROUND MIDNIGHT...WITH A
POSSIBLE ISOLATED SHOWER LINGERING THROUGH THE MORNING ALONG THE
VA/NC BORDER. THROUGH THE DAY WEDNESDAY...THETA-E BOUNDARY DRAPED
ACROSS THE AREA AND WITH AFTERNOON HEATING AND SOUTHEAST
FLOW...CONVECTION IS POSSIBLE IN NORTHWESTERN NORTH CAROLINA LATE
MORNING THEN SPREADS ACROSS THE SOUTHERN CWA THROUGH THE AFTERNOON.
DRIER STABLE AIR TO THE NORTH (LWB-ROA-LYH) SHOULD KEEP CONVECTION
SUPPRESSED.

ANOTHER MUGGY NIGHT IS ON TAP FOR TONIGHT. WITH A CHANGE IN AIR
MASS TOMORROW...TEMPERATURES WILL LOWER INTO THE 80S BUT STILL REMAIN 4-8F
ABOVE NORMAL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WEDGING DOWN THE EAST COAST WITH THETA-E BOUNDARY
ACROSS THE ALLEGHANY HIGHLANDS TO SOUTHSIDE VIRGINIA. FLOW INTO THE
REGION WILL BECOME SOUTHEASTERLY AND DEEPEN THROUGH THE PERIOD.
UPPER LEVEL RIDGE WILL PROVIDE AN INVERSION ALOFT AND WITH MOIST LOW
LEVEL FLOW...CLOUDY SKIES WILL STICK AROUND THROUGH MOST OF THE
PERIOD ALONG AND EAST OF THE BLUE RIDGE. RAIN CHANCES LOOK BEST
ALONG EASTERN SLOPES OF THE BLUE RIDGE FROM FLOYD COUNTY SOUTH INTO
WATAUGA COUNTY. MODELS ARE SHOWING A SHORT WAVE OVER THIS AREA
WEDNESDAY NIGHT AND THURSDAY...BUT THINK OROGRAPHICS WILL PLAY A
BIGGER ROLE IN THE DEVELOPMENT OF SHOWERS. WILL CONTINUE TO KEEP
HIGHER POPS IN RNK SOUTHERN REGION. NORTHERN PART OF THE CWA COULD
SEE SOME LIGHT RAIN ON EASTERN SLOPES...BUT DRY AIR MAY BE TO
STRONG. IF ANY SHOWERS DO DEVELOP OR MOVE TO THE NORTH...THEY MAY
NOT MEASURE AND THEREFORE WILL KEEP POPS LOW...IF ANY.

WITH MORE CLOUDS AND RAIN EXPECTED...DAYTIME TEMPERATURES WILL BE
COOLER THAN WHAT WE HAVE BEEN EXPERIENCING. IF ANY DAYTIME
TEMPERATURES WILL BE ABOVE NORMAL...IT MAY BE SOUTHEAST WEST
VIRGINIA (BLF-LWB) WITH DOWNSLOPING FLOW AND A BETTER CHANCE TO SEE
MORE SUN. OVERNIGHT LOWS MAY ALSO RUN ABOVE NORMAL THROUGH THE
PERIOD WITH ABUNDANT CLOUD COVER.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
SOUTHERLY FLOW RETURNS TO THE REGION ON FRIDAY WITH PREFRONTAL
STORMS DEVELOPING IN THE AFTERNOON (MOUNTAINS) AND LINGERING INTO
THE EVENING HOURS (EAST). THERE SHOULD BE A BREAK IN THE CLOUDS
SATURDAY MORNING TO SEND THE TEMPERATURES SOARING AHEAD OF A COLD
FRONT MOVING THROUGH THE OHIO VALLEY. 850 TEMPERATURES PUSHING +20C
AND IF ABUNDANT SUNSHINE IS AVAILABLE...MID TO UPPER 90S ARE
POSSIBLE EAST OF THE BLUE RIDGE...ESPECIALLY IN THE PIEDMONT. THE
FRONT WILL BRING SHOWERS TO THE MOUNTAINS LATE IN THE AFTERNOON AND
THEN INTO THE PIEDMONT DURING THE EVENING. FRONTAL PRECIP MAY BE
SLOW TO EXIT SOUTHSIDE VIRGINIA SUNDAY MORNING SO WILL KEEP LOW POPS
IN A LITTLE LONGER. ONCE FRONT PASSES...COOLER DRIER AIR WILL MOVE
INTO THE REGION.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS WILL DEVELOP BETWEEN 18-21Z ALONG THE COLD FRONT
COMING OUT OF THE OHIO VALLEY AND ALONG THE LEE TROF EAST OF THE
BLUE RIDGE. THROUGH 21Z THE BEST COVERAGE OF STORMS IS EXPECTED TO
BE IN THE MOUNTAINS THEN AFTER 00Z THE FOCUS WILL SHIFT TO EAST OF
THE BLUE RIDGE. THE CHANCE OF RAIN IN BLF AND LWB IS GREATER THAN
60 PERCENT SO HAVE LEFT TSRA IN THE BODY OF THE TAFS. THE CHANCE
IS SLIGHTLY LOWER IN ROA/LYH/DAN SO HAVE USED BUFKIT AND PUT VCTS
IN DURING THE MOST LIKELY TIME THERE WILL BE STORMS.

CEILINGS ARE EXPECTED TO BE RELATIVELY HIGH THIS AFTERNOON. THE
DRIER AIR BELOW THE CLOUDS COULD RESULT IN VERY STRONG WINDS WITH
ANY OF THE BIGGER STORMS. PRECIPITABLE WATER VALUES ARE ALSO ABOVE
NORMAL SO ANY OF THE STORMS MAY BRIEFLY PRODUCE IFR TO MVFR
VISIBILITIES DUE TO VERY HEAVY RAIN.

THE WEAK FRONT BE EAST OF THE FORECAST AREA BY LATE TONIGHT. AS
HIGH PRESSURE BUILDS IN AND LOW LEVEL WINDS COME AROUND TO THE
NORTHEAST THEN EAST CEILINGS WILL START TO LOWER...ESPECIALLY IN
THE SOUTHERN COUNTY WARNING AREA. DONT THINK CEILINGS WILL LOWER
TO MVFR UNTIL AFTER 18Z WEDNESDAY.

THE REMAINS OF THE FRONT WILL STALL OVER NC WED AND PROVIDE A
FOCUS FOR TSTM DEVELOPMENT. THESE STORMS MAY AFFECT THE AREA
AIRPORTS LATE WED AFT INTO WED EVENING. BLF AND DAN HAVE THE BEST
CHC TO SEE STORMS WED. THE FRONT LIFTS NORTHWARD THU AND CONTINUES
TO PROVIDE A FOCUS FOR TSTM DEVELOPMENT BRINGING A CHC TO ALL OF
THE AREA AIRPORTS.

THE END OF THE WEEK INTO THE WEEKEND WILL FEATURE A RETURN TO HIGH
PRESSURE...WITH MAINLY VFR CONDITIONS...EXCEPT FOR ISOLATED TO
SCATTERED LATE DAY THUNDERSTORMS WITH THE HIGHEST CHCS IN THE
MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 10, 3:16 PM EDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT TUE JUN 10 2008

VAZ007-009>011-018>020-WVZ042>045-111930-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
316 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON. NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA BY
THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING
WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>003-018-019-VAZ012>017-022>024-032>035-111930-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
316 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
AREA BY THIS AFTERNOON. A FEW OF THEM MAY PRODUCE LARGE HAIL OR
DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ004>006-020-VAZ043>047-058-059-111930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
316 PM EDT TUE JUN 10 2008

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA BY LATE THIS AFTERNOON. A FEW OF THEM MAY PRODUCE
LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 10, 7:28 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             GALAX                   36.67N 80.92W
06/10/2008  E1.50 INCH       CITY OF GALAX      VA   PUBLIC

            PING PONG HAIL BEGAN ON NORTHWEST SIDE OF GALAX AT 425 PM
            AND ENDED AT 438 PM EDT ALONG WITH STRONG DAMAGING WINDS
            RESULTING IN DOWNED TREES AND POWER LINES.

0718 PM     HAIL             5 E COVINGTON CITY      37.78N 79.89W
06/10/2008  E0.88 INCH       ALLEGHANY          VA   TRAINED SPOTTER

            NICKEL HAIL AND ESTIMATED 60 MPH WINDS.

&&

WERT
Local storm report, Jun 10, 8:14 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 N PRINCETON           37.38N 81.10W
06/10/2008  E0.88 INCH       MERCER             WV   TRAINED SPOTTER

&&

WERT
Special weather statement, Jun 10, 8:25 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT TUE JUN 10 2008

VAZ035-110115-
AMHERST VA-
825 PM EDT TUE JUN 10 2008

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF AMHERST...OR ABOUT OVER
FALCONERVILLE...MOVING NORTHEAST AT 29 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...AMHERST AT 830 PM EDT...NEW GLASGOW AND CLIFFORD AT
840 PM EDT...AND LOWESVILLE AT 845 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING...SMALL HAIL AND WINDS GUSTING
TO 45 MPH IN THE PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, Jun 10, 8:26 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     4 SW ROCKBRIDGE BATHS   37.86N 79.47W
06/10/2008  M73.00 MPH       ROCKBRIDGE         VA   TRAINED SPOTTER

            LARGE TREE TOPPED BY HIGH WINDS.

&&

WERT
Local storm report, Jun 10, 8:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     RICHLANDS               37.10N 81.80W
06/10/2008                   TAZEWELL           VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN TOWN CAUSING SCATTERED POWER
            OUTAGES.

&&

JSTEWART
Special weather statement, Jun 10, 8:36 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT TUE JUN 10 2008

VAZ034-110045-
BEDFORD VA-
836 PM EDT TUE JUN 10 2008

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES WEST OF
MONETA TO 7 MILES SOUTHWEST OF HUDDLESTON...MOVING NORTHEAST AT 18
MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...HUDDLESTON AT
845 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:28 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox32 min
Jun 10, 8:51 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, Pittsylvania, City of Lynchburg54 min
Jun 10, 9:42 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania65 min
Jun 10, 9:45 PM EDTSevere Thunderstorm WarningRNKBuckingham31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.